Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 365, NWS Dodge City, KS

August 5, 2018Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 5, 2018, 11:10 PM CDT for Ellis County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 11:10 PM CDT (04:10 UTC)
Expired
Aug 6, 2018, 12:00 AM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KDDC 060410
SVRDDC
KSC051-060500-
/O.NEW.KDDC.SV.W.0365.180806T0410Z-180806T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1110 PM CDT SUN AUG 5 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ellis County in central Kansas...

* Until midnight CDT.

* At 1110 PM CDT, a severe thunderstorm was located very near
  Victoria, moving east at 35 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Hays, Victoria, Walker, Catherine, Schoenchen, Pfeifer, Toulon and
  Munjor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9904 3870 9904 3870 9938 3896 9933
TIME...MOT...LOC 0410Z 271DEG 32KT 3883 9916 

HAIL...0.75IN
WIND...70MPH
 
$$

GERARD
1 follow-up statement
841 
WWUS53 KDDC 060455
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1155 PM CDT SUN AUG 5 2018

KSC051-060505-
/O.EXP.KDDC.SV.W.0365.000000T0000Z-180806T0500Z/
Ellis KS-
1155 PM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLIS COUNTY WILL
EXPIRE AT MIDNIGHT CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3896 9904 3870 9904 3870 9938 3896 9933
TIME...MOT...LOC 0455Z 271DEG 32KT 3882 9866 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:43 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 5, 10:43 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1043 PM CDT Sun Aug 5 2018

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1042 PM CDT Sun Aug 5 2018

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a weak lee side trough of
low pressure remains anchored across southeast Colorado into
northeast New Mexico. Meanwhile, a weak cold front is pushing
slowly southward across extreme northwest Kansas.

&&

.SHORT TERM...(This evening through Monday)
Issued at 208 PM CDT Sun Aug 5 2018

Thunderstorms are expected to continue developing this evening
across the western high plains due to low level convergence and
elevated heating and along a frontal boundary in northwestern
Kansas. These storms are expected to propagate into western Kansas
after 7 pm, with gusty winds and heavy rain. Some hail to half
dollar size or even a little larger is also possible with the
strongest storms. This activity will weaken overnight as it heads
eastward. It is not clear show far east this convection will get.
Lows tonight will be mild in the upper 60s to lower 70s. There is
better chance of storms later Monday and Monday night along and
behind the cold front. The afternoon and evening storms could
contain large hail and damaging winds before the organized cluster
of storms arrives from the western high plains overnight. The
highest dewpoints will be north of the front. Storms that manage to
develop along the front and then end up on the cool side of the
boundary will have the best chance of producing the larger hail to
golf ball size. The exact position of the front is uncertain since
the evolution of prior convection tonight may play a role in
boundary placement.

.LONG TERM...(Monday night through Sunday)
Issued at 208 PM CDT Sun Aug 5 2018

A change to cooler weather can be expected by Monday night and
Tuesday in the wake of the front. There is a chance of
thunderstorms from late Tuesday night into Wednesday as the next
upper level disturbance approaches from the northwest. This
system will be approaching in the morning so that storms are
possible all day. Weak surface high pressure will build into the
central plains by Thursday and Friday along with slightly drier
air. The aforementioned upper level system closing off over the
Midwest over the weekend will be too far east to bring
precipitation to western Kansas; and anything that occurs will be
isolated. High temperatures should stay at or just below
climatology with upper 80s to near 90 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 631 PM CDT Sun Aug 5 2018

Widely scattered thunderstorms could impact terminal operations
later this evening. Instability is not all that impressive going
into this evening so thunder may be fairly isolated. At any rate,
is appears GCK/DDC/HYS will mainly be impacted although LBL could
also see a few showers and thunderstorms as well. Will carry VCTS
at the terminals. Most of the activity will be moving through
during the 04z-08z time period. LLWS is also expected to develop
late this evening and continue through sunrise.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  95  66  87 /  20  20  50  20
GCK  69  88  64  87 /  20  30  50  20
EHA  69  90  63  86 /  20  30  60  20
LBL  71  96  65  87 /  10  10  50  20
HYS  71  87  66  85 /  40  30  50  10
P28  73  98  71  89 /  10  10  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Gerard
Hazardous weather outlook, Aug 5, 4:29 AM CDT, 18 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
429 AM CDT Sun Aug 5 2018

KSZ030-031-043>046-061>066-074>081-084>090-060930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
429 AM CDT Sun Aug 5 2018 /329 AM MDT Sun Aug 5 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A few thunderstorms may move from eastern Colorado into southwest
Kansas late this afternoon. Large dewpoint depressions will favor
highly localized high winds.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms are likely to develop along a weak cold front Monday
afternoon, and a cluster of thunderstorms is likely to move from
eastern Colorado into southwest Kansas late Monday and Monday
night. Hail up to the size of golfballs and damaging winds are
possible with the more intense thunderstorms. Another cluster of
thunderstorms may move into far southwest Kansas Tuesday night,
and thunderstorms are possible again Wednesday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 PM CDT in western
Kansas from Syracuse to Scott City.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 5, 5:19 PM CDT, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
519 PM CDT SUN AUG 5 2018

KSZ043-044-052315-
Lane KS-Scott KS-
519 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND NORTHERN
LANE COUNTIES UNTIL 615 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Manning, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Manning, Pendennis, Healy and Shields.

LAT...LON 3870 10028 3853 10029 3854 10088 3870 10089
TIME...MOT...LOC 2219Z 267DEG 28KT 3862 10078

GERARD
Special weather statement, Aug 5, 5:55 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
555 PM CDT SUN AUG 5 2018

KSZ030-052345-
Trego KS-
555 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY UNTIL 645
PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Wakeeney, Ogallah, Collyer and Voda.

LAT...LON 3888 9971 3890 10015 3913 10015 3913 9972
TIME...MOT...LOC 2254Z 266DEG 27KT 3900 10013

GERARD
Special weather statement, Aug 5, 8:54 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
854 PM CDT SUN AUG 5 2018

KSZ043-060230-
Scott KS-
854 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 930
PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Scott State Lake, moving east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Scott State Lake and Manning.

LAT...LON 3870 10069 3848 10070 3854 10113 3870 10113
TIME...MOT...LOC 0154Z 276DEG 33KT 3868 10110

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:54 PM CDTSpecial Weather StatementDDCScott36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.